Thunderstorm Wind, Rock Island
- When
- June 12, 9:42 AM CST
- Where
- Rock Island County, Port Byron
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.617, -90.333
Trees down in Byron Woods Subdivision. Reported by law enforcement.
Event Summary for 6/12/01:Scattered strong thunderstorms developed during the morning over Northwest Illinois, as a warm front lifted north into the region. The storms produced several reports of 45 to 50 mph winds and heavy rain.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Event Summary for 6/12/01:Scattered strong thunderstorms developed during the morning over Northwest Illinois, as a warm front lifted north into the region. The storms produced several reports of 45 to 50 mph winds and heavy rain. Once the storms began to diminish, something unusual happened, reports of strong winds began to increase. A strong pressure gradient developed in response to an intense meso-high. Strong non thunderstorm winds sustained at 40 to 50 mph, with a few gusts of 65 to 80 mph were reported. Whiteside County was hardest hit by the gradient winds, with widespread trees and power lines down. Significant damage was mainly confined to Morrison and Sterling-Rock Falls.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 12, 1:50 AM CST, 7 hours 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 250 AM CDT TUE JUN 12 2001 SYNOPTIC PATTERN THIS MORNING SHOWS 500H RIDGE OVER MIDWEST...WITH STRONG SHORT WAVE DIGGING TROF IN PACIFIC NW. A MODERATE VORT MAX IS OVER WESTERN IOWA...WITH STRONGER VORT'S ALONG THE CENTRAL CANADIAN BORDER AND IN THE PACIFIC NW. AT THE SURFACE...TROF EXTENDS FROM 002 LOW IN NORTH CENTRAL WISCONSIN TO 002 LOW NEAR MCW TO 995 LOW IN EASTERN COLORADO. SEVERE CONVECTION FIRED MIDDAY YESTERDAY NORTH OF EASTERN BRANCH OF LLJ NOSE IN CENTRAL MINNESOTA...AND FOLLOWED THICKNESSES INTO SOUTHERN WISCONSIN AND NORTHEAST ILLINOIS OVERNIGHT. A SECOND AREA OF MARGINALLY CONVECTION DEVELOPED ALONG NOSE OF PRIMARY LLJ THIS PAST EVENING IN NW IOWA...AND TRANSITIONED EAST INTO EXTREME NORTHERN PORTION DVN FORECAST AREA. MODELS INITIALIZED MODERATELY WELL AT 00Z...ALTHOUGH NGM HAD A HARD TIME FOCUSING ON SURFACE BOUNDARY ACROSS NORTHERN PORTION OF FORECAST AREA. AVN DID BEST ON PRECIP FIELDS IN FIRST 6 HOURS...WITH ETA OK...AND NGM POOR. PRIMARY FORECAST CONCERNS THIS PACKAGE ARE THREE-FOLD. FIRST IS CHANCE OF CONVECTION TODAY/TONIGHT WITH BOUNDARIES IN AREA...WARM TEMPS...AND HIGH DEW POINTS. SECOND IS TEMPS/DEW PTS VIS-A-VIS HEAT INDICES TODAY. THIRD IS CONVECTION IN THE THURSDAY/THURSDAY NIGHT TIME FRAME AS MAJOR SHORT WAVE MOVES THRU. MODELS IN SOME DISAGREEMENT IN SHORT RUN WITH OUTFLOW/QUASI- FRONTAL BOUNDARY TODAY...WITH ETA HAVING BEST FOCUS...HAVING IT ACROSS SOUTHERN PORTION OF FA TODAY...LIFTING N OF THE FA THIS EVENING. LOOKING AT THE CONVECTIVE PARAMETERS...MODELS HAVE NOSE OF EASTERN BRANCH OF LLJ FOCUSING INTO SOUTHERN HALF OF FA TODAY...WITH PRIMARY BRANCH INTO WESTERN AND CENTRAL IOWA...LIFTING NORTH INTO MINNESOTA AND WISCONSIN THIS EVENING AND STAYING NORTH THROUGH WEDNESDAY. CAPES WILL BE MODERATELY HIGH TODAY/THIS EVENING NORTHERN FA...AND LAPSE RATES WILL BE MODERATELY HIGH...FOCUSING A BIT SOUTH...THEN IN IOWA PORTION OF FA WEDNESDAY. VV'S WILL BE MODERATE 00Z-06Z NORTH...BUT HIGHER NORTH AND WEST OF FA THROUGH 36 HOURS. UPPER DIVERGENCE WILL FOCUS NORTH OF FA INTO MN/WI THRU WED. FINALLY...700H TEMPS INDICATE STRONG CAPPING SOUTHWEST HALF OF FA THRU 36 HOURS...WITH 11-12C...WITH LESS CAPPING NE...WITH 9-10C. WILL DOWNPLAY POPS TODAY/TONIGHT SOUTH AND WEST...KEEPING CLOSER TO CURRENT PACKAGE NORTH AND EAST. TEMPS FOR TODAY LOOK TO BE ON TARGET. BREEZE TODAY MAY HELP ALLEVIATE AFFECTS OF HEAT INDICES. .DVN... IA...NONE. IL...NONE. MO...NONE. REA
IAZ052-121500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 945 AM CDT TUE JUN 12 2001 ...URBAN AND SMALL STREAM FLOOD ADVISORY FOR NORTHERN LINN COUNTY WILL BE ALLOWED TO EXPIRE AT 945 AM... ALTHOUGH SHOWERS AND THUNDERSTORMS WERE AFFECTING PART OF THE ADVISORY AREA...THE RAIN WAS GENERALLY DECREASING IN COVERAGE AND INTENSITY. WE HAVE NOT RECEIVED ANY REPORTS OF FLOODING IN THE ADVISORY AREA. ALTHOUGH SOME CREEKS AND SMALL STREAMS ARE RUNNING HIGHER THAN NORMAL...WE DO NOT EXPECT ANY FLOODING PROBLEMS IN THE ADVISORY AREA. GIVEN THE HEAVY RAIN WHICH ALREADY FELL THIS MORNING HOWEVER...IF ADDITIONAL THUNDERSTORMS DEVELOP LATER TODAY..l.FLOODING MAY AGAIN BECOME A CONCERN. JAZ
IAZ066-068-ILZ015-016-121600- SPECIAL WEATHER STATEMENT...CORRECTION TO TIMING INTO QUAD CITIES NATIONAL WEATHER SERVICE QUAD CITIES IA IL 955 AM CDT TUE JUN 12 2001 ...URBAN AND SMALL STREAM FLOOD ADVISORY FOR CLINTON AND SCOTT COUNTIES OF IOWA...AND ROCK ISLAND AND WHITESIDE COUNTIES OF ILLINOIS...CONTINUES UNTIL 11 AM... A LINE OF STRONG TO SEVERE THUNDERSTORMS...SOME WITH HEAVY RAIN... WAS ENTERING EXTREME WESTERN PORTIONS OF THE ADVISORY AREA. THIS LINE OF THUNDERSTORMS WAS MOVING EAST AROUND 30 MPH. EXPECT A BURST OF MODERATE TO HEAVY RAIN IN THE QUAD CITY METRO AREA BY BETWEEN 1000 AM AND 1035 AM. THIS RAIN WILL WORK FROM WEST TO EAST. THIS RAIN MAY LEAD? TO MINOR FLOODING IN THE ADVISORY AREA... ESPECIALLY IN FLOOD-PRONE AREAS. BE ON THE LOOKOUT FOR FLOODING IN THE ADVISORY AREA THROUGH LATE MORNING. JAZ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1014 AM CDT TUE JUN 12 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1005 AM 4 W MUSCATINE IA .75 INCH HAIL
06/12/01 MUSCATINE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
ALSO 45 TO 50 MPH WINDS.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1036 AM CDT TUE JUN 12 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0937 AM 8 S TIPTON IA 52 MPH TSTM GUST
06/12/01 CEDAR REPORTED BY IDOT
AUTOMATED WEATHER
OBSERVING STATION ON
I-80 AT EXIT 267
1008 AM 1 S DONAHUE IA 45 MPH TSTM GUST
06/12/01 SCOTT REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1015 AM MUSCATINE IA .25 INCH HAIL
06/12/01 MUSCATINE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
ALSO REPORTED 20 MPH
WINDS AND HEAVY RAIN IN
REDUCED VISIBILITY TO
100 FT.IAZ066-068-ILZ015-016-121700- SPECIAL WEATHER STATEMENT...CORRECTION TO FIRST PARAGRAPH NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1038 AM CDT TUE JUN 12 2001 ...URBAN AND SMALL STREAM FLOOD ADVISORY FOR CLINTON AND SCOTT COUNTIES OF IOWA...AND ROCK ISLAND AND WHITESIDE COUNTIES OF ILLINOIS...CONTINUES UNTIL 11 AM... AROUND 0.75 INCHES OF RAIN IN 30 MINUTES FELL AT THE NATIONAL WEATHER SERVICE OFFICE IN DAVENPORT. NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATES UP TO 2 TO 3 INCHES OF RAIN HAS FALLEN IN THE ADVISORY AREA OVER THE PAST FEW HOURS...WITH THE HEAVIEST RAIN FALLING IN WESTERN ROCK ISLAND COUNTY BETWEEN MUSCATINE AND ILLINOIS CITY. ONLY LIGHT TO MODERATE RAIN WAS FOLLOWING THE INITIAL BURST OF MODERATE TO HEAVY RAIN. ALTHOUGH WE HAVE NOT YET RECEIVED ANY REPORTS OF FLOODING IN THE ADVISORY AREA...SOME CREEKS AND STREAMS ARE LIKELY RUNNING HIGHER THAN NORMAL. WE PLAN TO LET THIS ADVISPORY EXPIRE AT 11 AM. WE MAY RE-ISSUE IT... HOWEVER...DEPENDING ON REPORTS AND ADDITIONAL THUNDERSTORM DEVELOPMENT. BE ON THE LOOKOUT FOR FLOODING IN THE ADVISORY AREA THROUGH LATE MORNING. JAZ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1039 AM CDT TUE JUN 12 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION.Y...
1032 AM BETTENDORF IA 50 MPH TSTM GUST
06/12/01 SCOTT REPORTED BY OFF-DUTY
NWS EMPLOYEE.The national radar mosaic for the moment the first event began.
4 high wind, 1 thunderstorm wind. Local standard time, as filed.
Trees down in Byron Woods Subdivision. Reported by law enforcement.
Several trees and power lines down throughout the county, including in Morrison, Tampico and Sterling. In Morrison, a grocery store outdoor stand was knocked down. A few sheds were also knocked down. Some roof damage was also reported in Morrison.
80 mph wind gust estimated at mile marker 36 on Interstate 88. Reported by law enforcement.
72 mph wind gust measured by Automated Surface Observing System in Sterling. Large trees and limbs were knocked down along Third and Fourth Streets. Other tree damage occurred on Sixth Avenue, Locust Street and at Second Avenue at Sixth Street. Rock Falls Motel had a section of it's roof blown off. The wind caused significant damage to parks owned by Sterling Park District. The golf course had about 25 large old trees knocked down. Six baskets set up for a 3-on-3 basketball tournament were also knocked over and damaged.Numerous power lines were downed.
Strong non-thunderstorm winds toppled several large trees in Morrison. One large tree fell on an unoccupied automobile. Another large tree fell at the corner of East Park and Cherry Streets, putting a hole in an upstairs bedroom of a residence, where a young boy was sleeping. No injuries were reported. Many tree limbs and power lines were also reported down throughout the city.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2001Every state in 2001This day in weather historyWarnings in Illinois, June 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5256475, 5256476, 5256477, 5256478, 5256479.